Wednesday, September 30, 2009

Birth control makes me itch

Did you know a woman can take a birth control pill for almost nine months before having an allergic reaction?

Why yes, yes she can.

Did you know the reaction can be lots and lots of really itchy hives?

Uh-huh.

Did you also know it could take almost six weeks, eliminating all crazy possibilities, one trip to a doctor, one round of steroids, constant itching even when drugged on a continuous flow of Benadryl ... before forgetting to take the pill one night, only to wake up and discover the hives subsiding?

So, there you go. The hives are going away. The cysts will probably come back. Strangely enough, I will take the pain of ruptures again on occasion. I want the constant itching to go far, far away. I will not miss them, not even a little bit.


(photo by tijmen van dobbenburgh)

14 comments:

Cammie said...

That is the strangest thing I have ever heard! Glad you figured it out though!

Hannah_Rae said...

Oh! I'm so glad you figured it out! Itch, itch go away!

Blessings!

Hannah

Steph said...

Can you switch what kind you take? My skin is allergic to everything (certain soaps, metals, lotion, fabric etc). I take Yasmin and have no issues.

Summer said...

Yikes! At least you solved the itch issue finally.

Christine said...

Steph,

Apparently it is the actual hormone makeup which triggered the reaction ... meaning it would happen with any pill.

I'm also allergic to penicillin and sulfa. Once was able to take both, but after awhile my body said, "Nope! Never again!" Although, with those reactions it was just bumps. Never with the itching. This has been enough to make my psycho.

Amy said...

You take it for PCOS? Or took it, I guess. I wonder if there is some found-in-nature alternative? I have no suggestions, just wondering out loud.

Glad you figured it out!

kristal said...

i am a survivor of puppp....allergy to pregnancy. i can attest to the making one psycho. it is very real and it is worse than any pain. including childbirth. i would never, ever, evah wish it upon anyone and i'm so sorry you experienced this. may it go far, far away, never to return.

Shan said...

Ahhhhh Man!! I blame Satan entirely. Feel better. xo

Cheryl said...

Three letters... IUD. Love mine.

Christine said...

Unfortunately, my doctor said the IUD wouldn't have the same effect on my cycsts.

And seeing how my husband was snipped years ago, I don't actually NEED the birth control part.

Cammie said...

I just had my ovaries removed...LOVE IT!!! No more cysts...or periods for that matter!

ldw said...

Well I am glad it wasn't due to stress because in our world - we can't just stop taking it! So good to see you again, BTW!

Amy @ Experience Imagination said...

Wow. I wonder if there are any herbal remedies that might help your hormones balance on their own. Frankly, BCPs scare me. I'm pretty sensitive to hormonal changes anyway and I've probably read one too many scary stories about nasty side effects. Yikes!

I hope you can find something that works for you on the long term.

rachel said...

The itch - oh, the itch. I can attest to the insanity that the itching causes. It's AWFUL.